Alert archive / Montana / High Wind Warnings in 2025

High Wind Warning 36, NWS Great Falls, MT

December 25, 2025Madison County, Montana

NWS Great Falls, MT issued this high wind warning at Dec 25, 2025, 1:10 PM MST for Madison County, Montana. It took effect at Dec 26, 2025, 8:00 AM MST. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 25, 2025, 1:10 PM MST (20:10 UTC)
In effect from
Dec 26, 2025, 8:00 AM MST
Expired
Dec 26, 2025, 6:00 PM MST
In force
10 hr
Issued by
NWS Great Falls, MT

County Madison County, MT

The radar

The Great Falls radar (KTFX), 244 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 26, 12:00 PM MSTNON-TSTM WND GST 706 Wsw Big Sky, MTMesonet station YCTIM Yellowstone Club - Avalanche.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.2 hours before the alert went out and 375 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2025-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2025-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WWUS75 KTFX 252010
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
110 PM MST Thu Dec 25 2025

MTZ325-261300-
/O.NEW.KTFX.HW.W.0036.251226T1700Z-251227T0100Z/
Madison River Valley-
Including the following locations: Jeffers, McAllister, Ennis,
Norris, and Cameron
110 PM MST Thu Dec 25 2025

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 6 PM MST FRIDAY...

* WHAT...South to southwest winds 30 to 40 mph with gusts up to 60 
  mph expected.

* WHERE...Madison River Valley.

* WHEN...From 10 AM to 6 PM MST Friday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

AM
3 follow-up statements
696 
WWUS75 KTFX 260711
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1211 AM MST Fri Dec 26 2025

MTZ325-270100-
/O.EXT.KTFX.HW.W.0036.251226T1500Z-251227T0100Z/
Madison River Valley-
Including the following locations: Norris, Jeffers, Cameron,
Ennis, and McAllister
1211 AM MST Fri Dec 26 2025

...HIGH WIND WARNING NOW IN EFFECT FROM 8 AM TO 6 PM MST FRIDAY...

* WHAT...South to southwest winds 30 to 40 mph, with gusts up to 65 
  mph expected.

* WHERE...Madison River Valley.

* WHEN...From 8 AM to 6 PM MST Friday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...The most intense period of wind is expected 
  to occur from 10 AM to 3 PM MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Moldan
645 
WWUS75 KTFX 262117
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
217 PM MST Fri Dec 26 2025

MTZ305-306-311-271200-
/O.NEW.KTFX.EC.W.0009.251227T1700Z-251228T1800Z/
Hill County-Northern Blaine County-Bears Paw Mountains and
Southern Blaine-
Including the following locations: Havre, Harlem, Zurich,
Hogeland, Rocky Boy, Fort Belknap, and Chinook
217 PM MST Fri Dec 26 2025

...EXTREME COLD WARNING IN EFFECT
FROM 10 AM SATURDAY TO 11 AM MST SUNDAY...

* WHAT...Dangerously cold wind chills as low as 40 below expected.

* WHERE...Bears Paw Mountains and Southern Blaine, Hill County, and 
  Northern Blaine County.

* WHEN...From 10 AM Saturday to 11 AM MST Sunday.

* IMPACTS...The dangerously cold wind chills as low as 40 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

&&

$$

MTZ325-270100-
/O.CON.KTFX.HW.W.0036.000000T0000Z-251227T0100Z/
Madison River Valley-
Including the following locations: Jeffers, McAllister, Ennis,
Cameron, and Norris
217 PM MST Fri Dec 26 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 60 mph.

* WHERE...Madison River Valley.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ301>304-271200-
/O.NEW.KTFX.CW.Y.0021.251227T1300Z-251228T1200Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Eastern Toole and Liberty-
Including the following locations: Ethridge, Whitlash, Browning,
Saint Mary, Devon, Joplin, Lothair, Heart Butte, Logan Pass,
Galata, Santa Rita, Chester, Kiowa, Babb, Cut Bank, Dupuyer,
Shelby, Marias Pass, and East Glacier Park
217 PM MST Fri Dec 26 2025

...COLD WEATHER ADVISORY IN EFFECT
FROM 6 AM SATURDAY TO 5 AM MST SUNDAY...

* WHAT...Very cold wind chills as low as 35 below expected.

* WHERE...The Montana Hi-Line adjacent to the Rocky Mountain Front, 
  and Eastern Toole and Liberty Counties.

* WHEN...From 6 AM Saturday to 5 AM MST Sunday.

* IMPACTS...The dangerously cold wind chills as low as 35 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

MTZ307>310-312-313-317-271200-
/O.NEW.KTFX.CW.Y.0021.251227T1700Z-251228T0500Z/
Southern Rocky Mountain Front-Southern High Plains-Eastern
Pondera and Eastern Teton-Western and Central Chouteau County-
Cascade County below 5000ft-Judith Basin County and Judith Gap-
Little Belt and Highwood Mountains-
Including the following locations: Hobson, Benchland, Rogers
Pass, Brady, Fort Benton, Stanford, Neihart, Ledger, Kings Hill
Pass, Carter, Windham, Raynesford, Choteau, Monarch, Great Falls,
Geyser, Bynum, Moccasin, Pendroy, Conrad, and Floweree
217 PM MST Fri Dec 26 2025

...COLD WEATHER ADVISORY IN EFFECT
FROM 10 AM TO 10 PM MST SATURDAY...

* WHAT...Very cold wind chills as low as 35 below expected.

* WHERE...Southern Rocky Mountain Front and adjacent foothills and 
  plains, Cascade County, including the Little Belt and Highwood 
  Mountains, Eastern Pondera and Eastern Teton Counties, Western and 
  Central Chouteau County, and Judith Basin County and Judith Gap.

* WHEN...From 10 AM to 10 PM MST Saturday.

* IMPACTS...The dangerously cold wind chills as low as 35 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

MTZ314-318-271200-
/O.NEW.KTFX.CW.Y.0021.251227T1700Z-251228T1800Z/
Fergus County below 4500ft-Snowy and Judith Mountains-
Including the following locations: Lewistown and Hilger
217 PM MST Fri Dec 26 2025

...COLD WEATHER ADVISORY IN EFFECT
FROM 10 AM SATURDAY TO 11 AM MST SUNDAY...

* WHAT...Very cold wind chills as low as 35 below expected.

* WHERE...Snowy and Judith Mountains and Fergus County below 4500ft.

* WHEN...From 10 AM Saturday to 11 AM MST Sunday.

* IMPACTS...The dangerously cold wind chills as low as 35 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

Brusda
572 
WWUS75 KTFX 270041
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
541 PM MST Fri Dec 26 2025

MTZ325-270145-
/O.EXP.KTFX.HW.W.0036.000000T0000Z-251227T0100Z/
Madison River Valley-
Including the following locations: Norris, Ennis, Cameron,
Jeffers, and McAllister
541 PM MST Fri Dec 26 2025

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

The risk for strong southwest winds has ended. 

$$

MTZ305-306-311-271300-
/O.CON.KTFX.EC.W.0009.251227T1700Z-251228T1800Z/
Hill County-Northern Blaine County-Bears Paw Mountains and
Southern Blaine-
Including the following locations: Fort Belknap, Rocky Boy,
Havre, Zurich, Hogeland, Harlem, and Chinook
541 PM MST Fri Dec 26 2025

...EXTREME COLD WARNING REMAINS IN EFFECT FROM 10 AM SATURDAY TO 11 
AM MST SUNDAY...

* WHAT...Dangerously cold wind chills as low as 40 below expected.

* WHERE...Bears Paw Mountains and Southern Blaine, Hill County, and 
  Northern Blaine County.

* WHEN...From 10 AM Saturday to 11 AM MST Sunday.

* IMPACTS...The dangerously cold wind chills as low as 40 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

&&

$$

MTZ301>304-271300-
/O.CON.KTFX.CW.Y.0021.251227T1300Z-251228T1200Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Eastern Toole and Liberty-
Including the following locations: Shelby, Heart Butte, Chester,
East Glacier Park, Browning, Saint Mary, Whitlash, Babb, Devon,
Santa Rita, Lothair, Marias Pass, Cut Bank, Dupuyer, Galata,
Joplin, Kiowa, Logan Pass, and Ethridge
541 PM MST Fri Dec 26 2025

...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM SATURDAY TO 5 
AM MST SUNDAY...

* WHAT...Very cold wind chills as low as 35 below expected.

* WHERE...The Montana Hi-Line adjacent to the Rocky Mountain Front, 
  and Eastern Toole and Liberty Counties.

* WHEN...From 6 AM Saturday to 5 AM MST Sunday.

* IMPACTS...The dangerously cold wind chills as low as 35 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

MTZ307>310-312-313-317-271300-
/O.CON.KTFX.CW.Y.0021.251227T1700Z-251228T0500Z/
Southern Rocky Mountain Front-Southern High Plains-Eastern
Pondera and Eastern Teton-Western and Central Chouteau County-
Cascade County below 5000ft-Judith Basin County and Judith Gap-
Little Belt and Highwood Mountains-
Including the following locations: Stanford, Fort Benton, Rogers
Pass, Choteau, Kings Hill Pass, Neihart, Brady, Monarch, Carter,
Pendroy, Great Falls, Windham, Moccasin, Bynum, Conrad,
Benchland, Ledger, Raynesford, Floweree, Geyser, and Hobson
541 PM MST Fri Dec 26 2025

...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM MST 
SATURDAY...

* WHAT...Very cold wind chills as low as 35 below expected.

* WHERE...Southern Rocky Mountain Front and adjacent foothills and 
  plains, Cascade County, including the Little Belt and Highwood 
  Mountains, Eastern Pondera and Eastern Teton Counties, Western and 
  Central Chouteau County, and Judith Basin County and Judith Gap.

* WHEN...From 10 AM to 10 PM MST Saturday.

* IMPACTS...The dangerously cold wind chills as low as 35 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

MTZ314-318-271300-
/O.CON.KTFX.CW.Y.0021.251227T1700Z-251228T1800Z/
Fergus County below 4500ft-Snowy and Judith Mountains-
Including the following locations: Lewistown and Hilger
541 PM MST Fri Dec 26 2025

...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 10 AM SATURDAY TO 11 
AM MST SUNDAY...

* WHAT...Very cold wind chills as low as 35 below expected.

* WHERE...Snowy and Judith Mountains and Fergus County below 4500ft.

* WHEN...From 10 AM Saturday to 11 AM MST Sunday.

* IMPACTS...The dangerously cold wind chills as low as 35 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

Hoenisch

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 25, 10:52 AM MST, 2 hours 18 minutes earlier. Its key messages:

  • Wintry mixed precipitation and freezing rain ends in a southwest to northeast fashion this morning.
  • Temperatures will be mild for most for the next couple of days, although colder air will linger along the Hi-Line.
  • Another weather system and attendant cold front will bring a period of areawide light snow and and much colder temperatures late Friday into Saturday.
  • Temperature will trend near to above average for most locations heading into early next week, but the colder air will linger along the Hi-Line and over the southwest valleys.
Area forecast discussion, Dec 25, 10:52 AM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1052 AM MST Thu Dec 25 2025

Aviation Section Updated.

.KEY MESSAGES...

- Wintry mixed precipitation and freezing rain ends in a southwest
  to northeast fashion this morning.

- Temperatures will be mild for most for the next couple of
  days, although colder air will linger along the Hi-Line.

- Another weather system and attendant cold front will bring a period
  of areawide light snow and and much colder temperatures late
  Friday into Saturday.

- Temperature will trend near to above average for most locations
  heading into early next week, but the colder air will linger
  along the Hi-Line and over the southwest valleys.

&&

.UPDATE...
/Issued 808 AM MST Thu Dec 25 2025/

8 AM Update: Lingering precipitation has moved off to the east, with just
isolated pockets of precipitation remaining. Given this is the case,
the Winter Weather Advisory was canceled early. Those traveling over
the plains should still plan for slick roads, as temperatures
still remain close to or below freezing this morning.

Warmer air at the surface will continue to develop through the day
today over the plains, though areas northeast of a Cut Bank to
Lewistown line are likely to remain cool today. Meanwhile across
Southwest Montana, daytime temperatures will remain on the mild side
once again.

Patchy fog remains in a few spots this morning, though is much less
widespread than overnight. Hence, the Dense Fog Advisory has also
been canceled early.

Southwesterly flow aloft will continue today ahead of troughing near
the Pacific coastline. Additional waves ejecting from this trough
will promote periods of mainly mountain precipitation over the next
day or so. Cool enough air aloft will be in place that I cannot rule
out a rumble of thunder each of the next two afternoons, mainly
across Central and Southwest Montana where surface temperatures are
warmest.

A final piece worth mentioning is that a belt of stronger mid level
southwesterly flow moves across Central and Southwest Montana
during the day Friday. Regardless of any shower or potential
thunderstorm development, these areas look to be on the gusty side
through much of the day. High Wind highlights are currently not
anticipated, but trends will be monitored. -AM

5 AM Update: One more wave of freezing rain is currently moving
eastward through the plains where severe driving conditions are
still being observed from the previous round. The winter weather
advisory was extending through 9 am for all areas except the E
Glacier/W Toole zone. Temperatures will warm and precipitation
will end from southwest to northeast through mid- morning. - RCG

&&

.DISCUSSION...
/Issued 808 AM MST Thu Dec 25 2025/

 - Meteorological Overview:

An additional round of mixed precipitation and freezing rain will
continue to move east and northeast over the plains for next few
hours with the Arctic air retreating north as the precipitation
ends later this morning. Mild and breezy to windy conditions
generally prevail for the next day or so with a weak shortwave
bringing more mountain snow tonight into Friday.

The next system arrives late Friday into Saturday and will be
stronger and colder than previous ones with H700/H500 temperatures
falling to -15C/-30C near its axis. This will result in more
substantial mountain snow and even lower elevation light snow
during the frontal passage. This upper level support will send the
Arctic boundary all the way into southwest MT, at least briefly.

A Northwesterly flow aloft will set up heading into early next
week while high pressure builds to our west. Milder and breezy
conditions look to return for most locations, but the colder air
may be reluctant to leave the normally colder river/wind protected
valleys of north-central and southwest MT. - RCG

 - Forecast Confidence & Scenarios:

Freezing rain, drizzle, and patchy fog diminishes and improves
from southwest to northeast this morning...

The main area of freezing rain has crossed the Canadian border
leaving a widespread coating of ice generally ranging from trace
amounts to around 0.05 inches. Despite the low precipitation
amounts, the impacts to roads have been rather significant with
severe driving conditions and scattered road incidences being
reported between Dearborn and Havre and then in the Choteau area.
Another wave of freezing rain will move through between now and
mid-morning and bring an additional few hundredths of an inch of
incing. The latest hires guidance shows the last of the freezing
rain exiting the Hi-Line around 9 to 10 AM. The winter weather
advisory was extended for this area while the remainder advisory
area to the south and west tentatively looks ok to expire at 5 am
with lighter precipitation and warmer air poised to move in from
the southwest.

Mostly mountain snow and winds tonight through Saturday...

A weak shortwave will bring a round of mountain snow tonight into
Friday, mostly impacting the Northern Rocky Mountain Front and
the southern portion of the Madison and Gallatin mountain ranges.
The latter will have the best chance (50 to 80%) for 3 inches of
snow or more.

The stronger and colder trough will arrive late Friday into
Saturday and will deliver a more widespread snowfall. Snow will
again be heaviest in the mountains, especially along the Rocky
Mountain Front where Marias Pass stands around a 50% chance for 6
inches of snow or more. With an Arctic airmass finally being able
to clear the entire forecast area on Saturday, most lower
elevation look to see amounts ranging from a trace up to a couple
of inches. Winds don't look overly impressive with either of the
aforementioned systems, but locations along the Rocky Mountain
Front look to see wind gusts over 60 mph at times on Friday. - RCG

&&

.AVIATION...
25/18Z TAF Period

Main concern right now is dense fog in the Havre area. Satellite
shows it is a thin band of fog, so it should burn off mid
afternoon. Otherwise, breezy winds expected over North Central MT.
Expect increasing clouds tonight, with rain/snow showers
developing mostly after 06z Fri. Showers become a bit convective
on Friday afternoon, with an isolated thunderstorm possible over
Southwest MT. Looking ahead, a strong cold front will move
southward on Saturday morning, expect a wind shift along with some
light snow. Mountains/passes will generally become obscured after
05z Friday. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  34  50   9 /  40  10  20  20
CTB  43  24  38  -2 /  30  10  20  30
HLN  49  31  46  22 /  20  20  30  50
BZN  51  32  49  23 /  30  20  40  30
WYS  40  28  36  18 /  70  70  90  70
DLN  49  31  44  24 /  20  20  40  20
HVR  30  23  38   3 /  70  10  20  20
LWT  51  35  50  13 /  20  10  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Dec 25, 10:50 AM MST, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
1050 AM MST Thu Dec 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Freezing Rain    7 SSE Ulm               47.33N 111.48W
12/25/2025  M0.04 Inch       Cascade            MT   Trained Spotter

            0.04 inches of liquid overnight. All
            freezing rain.

&&

Brusda

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 1:18 PM MSTWinter Weather AdvisoryTFXBeaverhead, Gallatin, Glacier, Lewis and Clark, Madison, Pondera and 1 more53 hr

Nearby

High Wind Warnings in Montana, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.